Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



A new proof of Gromov's theorem on groups of polynomial growth

Author: Bruce Kleiner
Journal: J. Amer. Math. Soc. 23 (2010), 815-829
MSC (2010): Primary 20F65, 20F69, 20F67, 20F18
Published electronically: December 28, 2009
MathSciNet review: 2629989
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new proof of Gromov's theorem that any finitely generated group of polynomial growth has a finite index nilpotent subgroup. The proof does not rely on the Montgomery-Zippin-Yamabe structure theory of locally compact groups.

References [Enhancements On Off] (What's this?)

  • [CM97] T. Colding and W. P. Minicozzi, II, Harmonic functions on manifolds, Ann. of Math. (2) 146 (1997), no. 3, 725-747. MR 1491451 (98m:53052)
  • [CSC93] T. Coulhon and L. Saloff-Coste, Isopérimétrie pour les groupes et les variétés, Rev. Math. Ib. 9 (1993), no. 2. MR 1232845 (94g:58263)
  • [CSC95] Thierry Coulhon and Laurent Saloff-Coste, Variétés riemanniennes isométriques à l'infini, Rev. Mat. Iberoamericana 11 (1995), no. 3, 687-726. MR 1363211 (96m:53035)
  • [dlHV89] P. de la Harpe and A. Valette, La propriété $ (T)$ de Kazhdan pour les groupes localement compacts (avec un appendice de Marc Burger), Astérisque (1989), no. 175, 158 pp., with an appendix by M. Burger. MR 1023471 (90m:22001)
  • [FM05] D. Fisher and G. Margulis, Almost isometric actions, Property (T), and local rigidity, Invent. Math. 162 (2005), no. 1, 19-80. MR 2198325 (2006m:53063)
  • [Gro81] M. Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. (1981), no. 53, 53-73. MR 623534 (83b:53041)
  • [Gro93] -, Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991) (G.A. Niblo and M.A. Roller, eds.), Cambridge Univ. Press, Cambridge, 1993, pp. 1-295. MR 1253544 (95m:20041)
  • [Gro03] -, Random walk in random groups, Geom. Funct. Anal. 13 (2003), no. 1, 73-146. MR 1978492 (2004j:20088a)
  • [KL97] B. Kleiner and B. Leeb, Rigidity of quasi-isometries for symmetric spaces and euclidean buildings, Publ. IHES 86 (1997), 115-197. MR 1608566 (98m:53068)
  • [KS97] N. Korevaar and R. Schoen, Global existence theorems for harmonic maps to non-locally compact spaces, Comm. Anal. Geom. 5 (1997), no. 2, 333-387. MR 1483983 (99b:58061)
  • [Mil68] J. Milnor, Growth of finitely generated solvable groups, J. Differential Geometry 2 (1968), 447-449. MR 0244899 (39:6212)
  • [Mok95] N. Mok, Harmonic forms with values in locally constant Hilbert bundles, Proceedings of the Conference in Honor of Jean-Pierre Kahane (Orsay, 1993), Special Issue, 1995, pp. 433-453. MR 1364901 (97c:58008)
  • [MZ74] D. Montgomery and L. Zippin, Topological transformation groups, Robert E. Krieger Publishing Co., Huntington, N.Y., 1974, reprint of the 1955 original. MR 0379739 (52:644)
  • [Pap05] P. Papasoglu, Quasi-isometry invariance of group splittings, Ann. of Math. (2) 161 (2005), no. 2, 759-830. MR 2153400 (2006d:20076)
  • [Sha98] Y. Shalom, The growth of linear groups, Journal of Algebra 199 (1998), 169-174. MR 1489360 (98m:20058)
  • [Šva55] A. S. Švarc, A volume invariant of coverings, Dokl. Akad. Nauk SSSR (N.S.) 105 (1955), 32-34. MR 0075634 (17:781d)
  • [SY95] R. Schoen and S. T. Yau, Lectures on differential geometry, International Press, 1995. MR 1333601 (97d:53001)
  • [Tit72] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250-270. MR 0286898 (44:4105)
  • [vdDW84] L. van den Dries and A. J. Wilkie, Gromov's theorem on groups of polynomial growth and elementary logic, J. Algebra 89 (1984), no. 2, 349-374. MR 751150 (85k:20101)
  • [Wol68] J. A. Wolf, Growth of finitely generated solvable groups and curvature of Riemanniann manifolds, J. Differential Geometry 2 (1968), 421-446. MR 0248688 (40:1939)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 20F65, 20F69, 20F67, 20F18

Retrieve articles in all journals with MSC (2010): 20F65, 20F69, 20F67, 20F18

Additional Information

Bruce Kleiner
Affiliation: Courant Institute of Mathematical Sciences, 251 Mercer Street, New York, New York 10012-1185

Received by editor(s): May 29, 2009
Published electronically: December 28, 2009
Additional Notes: The author was supported by NSF Grant DMS 0701515.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.